El valproato, la obesidad y otras causas de metabolismo deficiente de la clozapina en el contexto de una titulación rápida de las dosis pueden explicar la miocarditis inducida por clozapina: un nuevo análisis de una serie de casos turca

Translated title of the contribution: Valproate, obesity and other causes of clozapine poor metabolism in the context of rapid titration may explain clozapine-induced myocarditis: A re-analysis of a Turkish case series

Aygün Ertuğrul, A. Elif Anıl Yağcıoğlu, Esen Ağaoğlu, Ahmet Alp Karakaşlı, Sertaç Ak, M. Kâzım Yazıcı, Jose de Leon

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Introduction: Clozapine-induced myocarditis or any clozapine-induced inflammation may be a hypersensitivity reaction due to titration that was too rapid for the patient's clozapine metabolism. Clozapine metabolism is influenced by ancestry, sex, smoking and the presence of confounders including obesity, infections, and inhibitors (e.g., valproate) causing the patient to behave as a clozapine poor metabolizer (PM). A published study in a Turkish hospital identified 1 case of clozapine-induced pancreatitis and hepatitis and 9 cases of clozapine-induced myocarditis. To explore the hypothesis that the 10 patients were clozapine PMs, their serum clozapine concentrations were investigated using concentration-to-dose (C/D) ratios and their titrations carefully reviewed. Methods: Dividing the trough serum concentration by the dose produces the clozapine C/D ratio. The dose required to reach 350 ng/ml was considered the minimum therapeutic dosage and was used to classify patients according to clozapine PM status. Titration speed was assessed. Results: All 10 patients were possibly clozapine PMs (3 of them had as minimum therapeutic doses: 72, 82 or 83 mg/day). Nine of the 10 patients may have behaved as clozapine PMs due to obesity and/or valproate co-prescription during titration. One also had an undiagnosed infection. Of the 10 patients, 9 had at least 1 of 3 factors: too-rapid titration in the first or second weeks, or a final dosage that was too high. Conclusions: Future studies using clozapine levels and considering the role of clozapine PM status should explore whether or not all cases of clozapine-induced inflammation could be explained by lack of individualized titration.

Translated title of the contributionValproate, obesity and other causes of clozapine poor metabolism in the context of rapid titration may explain clozapine-induced myocarditis: A re-analysis of a Turkish case series
Original languageSpanish
Pages (from-to)281-286
Number of pages6
JournalRevista de Psiquiatria y Salud Mental
Volume15
Issue number4
DOIs
StatePublished - Oct 1 2022

Bibliographical note

Funding Information:
The authors acknowledge Lorraine Maw, M.A. at the Mental Health Research Center at Eastern State Hospital, Lexington, KY, who helped in editing this article.

Publisher Copyright:
© 2021 SEP y SEPB

Keywords

  • Clozapine/administration and dosage
  • Clozapine/adverse effects
  • Clozapine/blood
  • Drug monitoring
  • Myocarditis/chemically induced

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint

Dive into the research topics of 'Valproate, obesity and other causes of clozapine poor metabolism in the context of rapid titration may explain clozapine-induced myocarditis: A re-analysis of a Turkish case series'. Together they form a unique fingerprint.

Cite this